As the opioid epidemic worsens nationwide, nearly all first responders in Whatcom County – police officers, firefighters and even non-EMS professionals – are using naloxone, a lifesaving medicine that quickly reverses the effects of an overdose.
“It’s an immediate lifesaving intervention,” said Bill Hewett, assistant chief of the Bellingham Fire Department. “It’s very simple to deploy, and there are very few contra-indications. It can make such a big difference.”
If a police officer or firefighter finds someone unconscious and barely breathing because of a suspected heroin overdose, a squirt of naloxone in each nostril usually will bring them around in a few minutes. If that person is unconscious for reasons other than an overdose, naloxone won’t hurt, Hewett noted.
We tell them, ‘You were basically dead and we were doing rescue breathing to help you survive.’
Chief Mel Blankers, Whatcom County Fire District 1
Naloxone has been used in emergency medicine since the 1970s, given intravenously to overdose victims by paramedics, nurses and doctors. Now it’s available as an easy-to-use nasal spray for firefighters and others who take a simple, short training class.
Often sold under the trade name Narcan, naloxone can even be obtained by the general public without a prescription, officials said.
“Use by law has been expanded to just about everybody,” said Dr. Marvin Wayne, Whatcom County medical program director and the supervising physician for Whatcom Medic One, which provides paramedic ambulance service.
“We give it primarily through the nose, atomized. Lately the price has been rising, but that’s a separate issue,” Wayne said.
Various kinds of opioids are used widely for pain relief, but they also trigger euphoria, the “high” that addicts covet. Naloxone counteracts the drug at a molecular level by attaching to the body’s dopamine receptors, nudging out the opiate and killing the high, those familiar with the drug said. Naloxone is fast-acting, but wears off quickly, meaning an overdose victim should go immediately to the hospital.
77 Number of opioid deaths in Whatcom County from 2011-15
In 2015, more than 15,000 U.S. residents died of opiate overdose, according to the Centers for Disease Control and Prevention. The CDC says hydrocodone, oxycodone and methadone are the most-common causes of deadly overdose – not heroin. Wayne said the powerful opioid fentanyl – which is 50 to 100 times stronger than morphine – hasn’t been seen much locally, although it’s fast becoming a concern nationally.
In Whatcom County, the opioid death rate from 2011-15 was 7.8 per 100,000, or 77 deaths, said Anne Deacon, human services manager for the Whatcom County Health Department. Statewide, the figure is 9.8 per 100,000, or 3,369 deaths, according to Department of Health data. Whatcom County’s death rate is lower because police and firefighters began using naloxone earlier than the rest of Washington state.
“We’re a little ahead of the curve in terms of Narcan delivery. We were one of the very first counties to get it,” Deacon said.
“We’ve been using it, had it on our rigs, for at least a year or two,” said Chief Jerry DeBruin of Whatcom County Fire District 14, whose volunteer firefighters serve the rural areas of Kendall, Sumas and Welcome.
Previously, those volunteer firefighters had to wait for Medic One paramedics to arrive and provide definitive care. Meanwhile, the only treatment available to firefighters was to help an overdose victim breathe, manually ventilating with a device called a bag valve mask that pushes air or oxygen into the patient’s lungs.
“If we get there in time, Narcan works wonders,” DeBruin said.
South Whatcom Fire Authority recently trained its volunteer firefighters and career staff members, and is carrying Narcan on its ambulances, said Chief Dave Ralston.
At Whatcom County Fire District 1, Chief Mel Blankers said he’s seen several Narcan “saves” in the past year at the mostly volunteer agency serving Everson, Nooksack, Deming and Nugents Corner. He compared the importance of Narcan with the automated external defibrillator, a portable device that uses electricity to shock a heart attack victim.
“(The nasal atomizer is) a little slower-acting than an IV, but it gives us a tool to start lifesaving efforts right away,” Blankers said. “It’s always an interesting scenario. We tell them, ‘You were basically dead and we were doing rescue breathing to help you survive.’ ”
Bellingham Herald reporter Robert Mittendorf is a volunteer firefighter with South Whatcom Fire Authority.